Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 9, NWS Amarillo, TX

May 18, 2023Carson County, Texas

NWS Amarillo, TX issued this tornado warning at May 18, 2023, 9:26 PM CDT for Carson County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2023, 9:26 PM CDT (02:26 UTC)
Expired
May 18, 2023, 10:09 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Carson County, TX

The radar

The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:55 PM CDTTSTM WND GST 609 N Panhandle, TXSTORM CHASER MEASURED WITH HIS ANEMOMETER.
May 18, 9:55 PM CDTHAIL 19 N Panhandle, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

965 
WFUS54 KAMA 190226
TORAMA
TXC065-190330-
/O.NEW.KAMA.TO.W.0009.230519T0226Z-230519T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
926 PM CDT Thu May 18 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Central Carson County in the Panhandle of Texas...

* Until 1030 PM CDT.
    
* At 926 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Panhandle, moving northeast at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  White Deer and Skellytown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3533 10150 3544 10154 3562 10115 3540 10109
TIME...MOT...LOC 0226Z 246DEG 13KT 3538 10143 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Ferguson
2 follow-up statements
137 
WWUS54 KAMA 190300
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1000 PM CDT Thu May 18 2023

TXC065-190330-
/O.CON.KAMA.TO.W.0009.000000T0000Z-230519T0330Z/
Carson TX-
1000 PM CDT Thu May 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHERN
CARSON COUNTY...
    
At 1000 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Panhandle, moving northeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3544 10120 3545 10152 3561 10118
TIME...MOT...LOC 0300Z 204DEG 15KT 3547 10140 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

Ferguson
887 
WWUS54 KAMA 190309
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1009 PM CDT Thu May 18 2023

TXC065-190318-
/O.CAN.KAMA.TO.W.0009.000000T0000Z-230519T0330Z/
Carson TX-
1009 PM CDT Thu May 18 2023

...THE TORNADO WARNING FOR NORTHERN CARSON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

Remember, strong winds, and large hail remain possible. Therefore, a 
Severe Thunderstorm Warning still remains in effect for central 
Carson County until 1045 PM CDT and northern Carson County until 
1030 PM CDT.

LAT...LON 3544 10120 3545 10152 3561 10118
TIME...MOT...LOC 0305Z 246DEG 13KT 3548 10137 

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 8:29 PM CDT, 57 minutes earlier.

Area forecast discussion, May 18, 8:29 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
829 PM CDT Thu May 18 2023

...New UPDATE...

.UPDATE...
Issued at 826 PM CDT Thu May 18 2023

Have made some minor adjustments to the forecast to account for
the higher dew points and ongoing convection across the area. Have
increased dew points slightly using a blend of hi-res guidance and
have adjusted PoPs based on radar trends over the last few hours.
Otherwise, the rest of the forecast remains on track through
tomorrow morning. In regards the severe thunderstorm threat, the
Mesoscale Update below remains valid at this time.

Muscha

&&

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL
THIS AFTERNOON INTO TONIGHT... Issued at 1239 PM CDT Thu May 18
2023

* Synoptic Overview: An upper trough centered over southern
  Manitoba with weak ridging over the western CONUS will promote
  H5 zonal flow across the southern plain. A subtropical jet
  continues to pump moisture into the area today on the periphery
  of a weak, almost stationary upper low off the Southern Baja
  coast. Subtle impulses within the subtropical jet will enhance
  lift across the area this afternoon into the evening and
  overnight. The enhanced mid and upper level moisture combined
  with surface return flow will result in PWATs well over the the
  percentile today.

* Mesoscale: Weak upslope flow and ample moisture in the lower
  levels has resulted in persistent low stratus and some showers
  persisting into the afternoon today. The low clouds have been
  slowly eroding from west to east with daytime mixing, but the
  latest high res models combined with satellite trends suggest
  these clouds may persist in the eastern Panhandles well into the
  mid or even late afternoon. This will result in a differential
  heating boundary which is already taking shape with temperatures
  rising into the 70s across the west where clouds have eroded,
  and low to mid 60s across the east. Winds have more of an
  easterly component on the cool side, with an increasing
  southerly component on the warm side. Convergence along this
  boundary may become strong enough along and west of the Caprock
  to support RI fairly soon. Additional storms are trying to
  develop along an old outflow boundary in Cimarron County. If
  storms form far enough west of the cooler air and south where
  MLCAPE may be exceeding 1500 to 2000 J/kg and effective shear
  may be approaching 30 to 35 knots, a supercell or two would be
  possible. However, as these storms move east into the more
  stable air, they begin to weaken fairly quickly. Either way,
  there may be a window for a few supercells mainly in the western
  2/3 of the TX Panhandle between 2 PM and 8 PM. These may be more
  of the classic or even HP variety given ample low level moisture
  (dewpoints in the 60s at surface). Later in the afternoon into
  the evening when the minor shortwave arrives, the area should be
  more primed for storm development (possibly on outflow from
  earlier convection) while additional storms move in from New
  Mexico (storms already forming on the Sangre De Cristo
  Mountains). These storms could congeal into a fairly large
  complex and propagate east through the night as an MCS.

* Threats, Timing, and Location: Any discrete supercell could
  produce both large hail and damaging winds, and a tornado is not
  out of the question. The best chance for isolated discrete cells
  will be across the western and central TX Panhandle zones mainly
  before 9 PM. Max hail size is a little tough to say given how
  moist the soundings are which could result in more melting near
  the surface. Also, while max MLCAPE values may exceed 2000 J/kg
  near the aforementioned differential heating boundary, CAPE and
  shear in the hail growth zone does not look highly favorable for
  significant hail. However, if a supercell can get going with the
  overall effective shear in place today, that could help overcome
  some of these limitations. Golf ball size hail seems very
  possible (especially given results from yesterday's less
  supportive environment). Can not completely rule out a very
  localized 2" plus hail size, but would be very localized. Winds
  will depend on microbursts within storms, which would be of the
  wet variety, and probably not very common given lack of DCAPE.
  Thus, the overall threat for severe winds is less than for
  severe hail. The tornado risk is low, but if a discrete
  supercell can get going and persist near the boundary where low
  level helicity may be enhanced, a tornado or two can't be ruled
  out mainly before 9 PM. After 9 PM, the surface inversion should
  strengthen such that storms become elevated, and discrete
  storms are also less likely after 9 PM. The better chance with
  the MCS this evening is potential for flooding and flash
  flooding. Some storms could produce rainfall rates well over 1"
  to possibly 2" per hour, and storm motion will not be
  particularly fast given marginal wind speeds aloft. Soils are
  saturated from recent rains which will enhance the flood threat
  as there will be more runoff. Also, a cold front will move
  through the area tonight and cloud produce additional rounds of
  thunderstorms going into tomorrow morning. The northern half of
  the the combined Panhandles is most favored for flooding based
  on the current expected track of the MCS and where recent rains
  have been most prevalent.

&&

.SHORT TERM...

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 301 PM CDT Thu May 18 2023

On Friday, the surface cold front is expected to be well south of
the forecast area. Moisture fields will become somewhat depleted,
at least temporarily, as drier air moves in behind the frontal
boundary. Lowest pops were placed in the far northeastern sections
with overall highest values in the southwestern TX Panhandle. Friday
night into Saturday should remain dry as limited moisture returns
from the long route. Slight chance pops return to the western
third of the area by Saturday evening as the steering flow will
be favorable for transporting showers and storms eastward from the
eastern plains of New Mexico.

For Sunday through Wednesday, daily chances of showers and
thunderstorms are in the offing for the OK and TX Panhandles as
moisture remains in place and upper level westerly to southwesterly
flow assists in bringing minor disturbances across the region.
Short and medium range models and associated ensembles are in
general agreement with the above synoptic pattern and were
accepted. NBM temperatures and pops were utilized for all periods
of the long term.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Thu May 18 2023

A somewhat difficult forecast over the next 24 hours is likely at
each of the TAF sites. Showers and thunderstorms are possible at
all sites this evening. The thunderstorms could cause MVFR to IFR
cigs/visibility if one approaches a TAF site. Winds could be
sporadic if a thunderstorm goes near any one terminal. Winds
should eventually become northerly after midnight tonight. IFR to
LIFR cigs are expected at all sites for most of this TAF cycle.
Rain showers may begin to move in across the area again late in
this TAF period.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  71  49  74 / 100  60  20  10
Beaver OK                  59  67  45  74 /  90  50   0   0
Boise City OK              55  64  44  72 /  90  50  10  10
Borger TX                  59  73  49  77 / 100  50  10   0
Boys Ranch TX              58  72  50  75 / 100  60  20  10
Canyon TX                  58  73  49  73 / 100  60  30  10
Clarendon TX               61  75  51  73 /  90  50  20  10
Dalhart TX                 55  66  46  73 /  90  60  20  10
Guymon OK                  58  66  45  74 /  90  40  10   0
Hereford TX                58  73  50  74 / 100  70  30  10
Lipscomb TX                60  68  46  74 /  90  40  10   0
Pampa TX                   59  70  48  74 /  90  50  10   0
Shamrock TX                62  75  51  74 /  90  40  10   0
Wellington TX              63  77  53  76 /  90  40  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...07
LONG TERM....02
AVIATION...05
Hazardous weather outlook, May 18, 3:00 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
300 PM CDT Thu May 18 2023

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
300 PM CDT Thu May 18 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop through tonight across the
Oklahoma and Texas Panhandles. A few storms may become severe,
with large hail and damaging winds the primary hazards. A tornado
cannot be ruled out as well. In addition, heavy rainfall will
likely accompany the strongest storms, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across at
least parts of the Oklahoma and Texas Panhandles. If storms form,
they are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

02

In the hours before

Local storm report, May 18, 5:16 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             BOYS RANCH              35.51N 102.25W
05/18/2023  E1.00 INCH       OLDHAM             TX   PUBLIC

            TIME ESTIMATED BASED ON RADAR.

&&

CR
Local storm report, May 18, 6:54 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             14 N AMARILLO           35.41N 101.84W
05/18/2023  M2.50 INCH       POTTER             TX   TRAINED SPOTTER

&&

CR
Local storm report, May 18, 8:02 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             7 NNW PANTEX            35.41N 101.64W
05/18/2023  M1.75 INCH       POTTER             TX   PUBLIC

&&

CR
Local storm report, May 18, 8:13 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 WNW PANTEX            35.35N 101.64W
05/18/2023  E1.00 INCH       POTTER             TX   STORM CHASER

&&

CR
Local storm report, May 18, 8:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             2 WSW PANTEX            35.31N 101.62W
05/18/2023  E2.00 INCH       CARSON             TX   TRAINED SPOTTER

&&

CR
Local storm report, May 18, 9:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             4 NNW PANHANDLE         35.40N 101.40W
05/18/2023  M2.00 INCH       CARSON             TX   STORM CHASER

&&

CR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:01 PM CDTTornado WarningAMACarson, Potter59 min
May 18, 7:14 PM CDTSevere Thunderstorm WarningAMAPotter91 min
May 18, 7:42 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter93 min
May 18, 7:55 PM CDTSevere Thunderstorm WarningAMACarson, Potter95 min
May 18, 8:14 PM CDTAreal Flood AdvisoryAMADallam, Moore, Sherman23 min
May 18, 8:31 PM CDTSevere Thunderstorm WarningAMAPotter, Randall89 min
May 18, 8:37 PM CDTFlash Flood WarningAMADallam, Moore, Sherman3 hr
May 18, 8:53 PM CDTFlash Flood WarningAMAPotter, Randall5 hr
May 18, 9:05 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Hutchinson, Moore, Potter85 min
May 18, 9:19 PM CDTRiver Flood WarningAMAPotter17 hr
May 18, 9:20 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson85 min
May 18, 9:36 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Potter, Randall4 hr
May 18, 10:02 PM CDTSpecial Weather StatementAMAArmstrong28 min
May 18, 10:11 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson4 hr
May 18, 10:27 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Randall93 min
May 18, 10:47 PM CDTFlash Flood WarningAMAArmstrong, Randall4 hr
May 18, 10:57 PM CDTRiver Flood WarningAMAArmstrong20 hr
May 18, 11:56 PM CDTSpecial Weather StatementAMAWheeler64 min
May 19, 7:09 AM CDTRiver Flood AdvisoryAMAHemphill8 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.